Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 2, NWS Wichita, KS

March 29, 2009Labette County, Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at Mar 29, 2009, 8:42 PM CDT for Labette County, Neosho County, Kansas. It took effect at Mar 30, 2009, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2009, 8:42 PM CDT (01:42 UTC)
In effect from
Mar 30, 2009, 1:00 AM CDT
Expired
Mar 30, 2009, 8:06 AM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 135 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Parsons (PPFK1).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 300142
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT SUN MAR 29 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  NEOSHO RIVER NEAR PARSONS AFFECTING LABETTE AND NEOSHO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

&&

KSC099-133-301342-
/O.NEW.KICT.FL.W.0002.090330T0600Z-090330T1800Z/
/PPFK1.1.ER.090330T0600Z.090330T0600Z.090330T0600Z.NO/
842 PM CDT SUN MAR 29 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE NEOSHO RIVER NEAR PARSONS.
* FROM LATE TONIGHT TO MONDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:00 PM SUNDAY THE STAGE WAS 20.9 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO FLOOD STAGE EARLY 
  MONDAY MORNING.
* IMPACT...AT 21.0 FEET...SIGNIFICANT FLOODING OF THE FLOOD PLAIN 
  BEGINS TO OCCUR AFFECTING AGRICULTURAL FIELDS.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    MON    TUE    WED
  PARSONS         21.0  20.9 SUN  8 PM    20.2   13.5   11.9

$$
LFW
1 follow-up statement
000 
WGUS83 KICT 301306
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
806 AM CDT MON MAR 30 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  NEOSHO RIVER NEAR PARSONS AFFECTING LABETTE AND NEOSHO COUNTIES.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

&&

KSC099-133-301336-
/O.CAN.KICT.FL.W.0002.000000T0000Z-090330T1800Z/
/PPFK1.1.ER.090330T0220Z.090330T0600Z.090330T0754Z.NO/
806 AM CDT MON MAR 30 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE NEOSHO RIVER NEAR PARSONS.
* AT  7:00 AM MONDAY THE STAGE WAS 20.7 FEET. 
* FELL BELOW FLOOD STAGE AT  2:54 AM MONDAY.
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 13.7 FEET BY TUESDAY 
  MORNING.
* IMPACT...AT 21.0 FEET...SIGNIFICANT FLOODING OF THE FLOOD PLAIN 
  BEGINS TO OCCUR AFFECTING AGRICULTURAL FIELDS.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    TUE    WED    THU
  PARSONS         21.0  20.7 MON 07 AM   13.7   10.8    9.4

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 29, 6:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 6:15 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT SUN MAR 29 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WINDS MAY DIMINISH A BIT AT SUNSET...BUT WITH FAIRLY TIGHT
SURFACE PRESSURE GRADIENT...SOME INCREASE LATER THIS EVENING IS
PROBABLE. ON MON...INCREASE IN MOISTURE WILL RESULT IN LOWERING
CEILINGS...BUT THOSE SHOULD REMAIN VVFR. RAIN SHOWERS MAY BREAK
OUT DURING THE AFTERNOON AS GOOD SYNOPTIC SCALE LIFT WORKS ON
INITIALLY SCANT MOISTURE. BY LATE AFTERNOON...FAIRLY DECENT FETCH
OF 850MB MOISTURE IS FORECAST ALONG/EAST OF FLINT HILLS. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT SUN MAR 29 2009/

DISCUSSION...
FORECAST CONCERN...PRECIP CHANCES MONDAY/MONDAY NIGHT AND
TEMPERATURES OVER RESIDUAL SNOW COVER THE NEXT COUPLE DAYS.

LATE MARCH SUNSHINE AND MILDER AIR ARE MAKING STEADY PROGRESS
IN MELTING THE SNOW COVER ACROSS THE AREA. WILL MAKE USE OF
LATEST SATELLITE TRENDS IN MAKING A MANUAL MASK FOR GRIDDED
TEMPERATURES TO ACCOUNT FOR COOLER MINS/MAXS TONIGHT/MONDAY.
CONTINUAL REFINEMENT ON TEMPERATURES WILL BE NEEDED BASED ON
DAILY MELTING OF SNOW THE NEXT FEW DAYS...HOWEVER EXPECT MUCH
OF THE SNOW EVEN WHERE WE SAW IN EXCESS OF A FOOT WILL BE
GONE BY MID-WEEK.

THE NEXT UPPER TROF WILL CONTINUE DIGGING TOWARD THE CENTRAL
ROCKIES TONIGHT...BEFORE EJECTING EAST ACROSS THE CENTRAL
PLAINS MONDAY INTO MONDAY NIGHT. A MILDER SOUTHERLY FLOW WILL
COMMENCE OVERNIGHT...AND EXPECT MINS TO BE REALIZED BEFORE
MIDNIGHT IN MANY AREAS...BEFORE GRADIENT FLOW/MIXING INCREASE
EVEN OVER THE SNOW COVERED AREAS.

IMPRESSIVE DYNAMIC LIFT AND MODEST LOW LEVEL MOISTURE RETURN
WILL ACCOMPANY THE APPROACHING UPPER TROF BY MONDAY AFTERNOON
INTO EARLY MONDAY NIGHT. THE MODEST INSTABILITY AND RATHER
FAVORABLE DEEP LAYER SHEAR WILL LIKELY PROMOTE A FEW STRONG
STORMS ACROSS THE AREA...MAINLY EAST OF THE TURNPIKE ON
MONDAY EVENING. OTHERWISE...THIS SYSTEM WILL BE MAINLY A
SPRING WIND MAKER WITH MODEST COOLING BEHIND THE FRONT FOR
TUESDAY. WINDS MAY FLIRT WITH ADVISORY CRITERIA BEHIND THE
FRONT...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH FOR HEADLINES.

THE PARADE OF PERIODIC UPPER TROFS WILL CONTINUE THIS WEEK
WITH ANOTHER SYSTEM DIGGING A BIT FURTHER SOUTH ACROSS THE
WEST ON WEDNESDAY...EJECTING EAST ACROSS THE SOUTHERN PLAINS
ON THURSDAY. THIS MAY GENERATE OR DRAG DOWN ENOUGH COLD AIR
FOR A RAIN/SNOW MIX ACROSS CENTRAL KANSAS WEDNESDAY NIGHT
OTHERWISE JUST A MODEST CHANCE OF RAIN EXPECTED BEFORE
ENDING THURSDAY.

ANOTHER SIGNIFICANT UPPER TROF IS PROGGED TO DEVELOP ACROSS
THE PLAINS AND MIDWEST NEXT WEEKEND...BRINGING ANOTHER CHANCE
FOR PRECIPITATION. FOR NOW CONSENSUS WAS TO KEEP IT RAIN WITH
SOME THUNDER...THOUGH THE LATEST ECMWF/GFS SUGGEST SOME MIXED
SNOW/RAIN POSSIBLE.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES DURING THE NEXT
24HRS WITH SOUTHEAST WINDS INCREASING...AS SURFACE LOW PRESSURE
DEEPENS OVER EASTERN COLORADO TONIGHT. HIGH CLOUDS WILL BEGIN TO
STREAM OVERHEAD FOR THIS AFTERNOON AND TONIGHT AHEAD OF NEXT
APPROACHING UPPER LEVEL SYSTEM. THIS WILL PUSH A COLD FRONT
SOUTHWARD ACROSS RSL TAF SITE MONDAY MORNING.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  60  33  52 /   0  20  40  10
HUTCHINSON      38  53  32  50 /  10  20  30  10
NEWTON          39  57  33  50 /   0  20  40  10
ELDORADO        40  62  34  51 /   0  20  50  10
WINFIELD-KWLD   44  67  35  55 /   0  20  50   0
RUSSELL         39  59  29  51 /  10  20  20  10
GREAT BEND      37  55  30  50 /  10  20  20  10
SALINA          38  55  32  49 /  10  20  40  10
MCPHERSON       38  53  32  50 /  10  20  40  10
COFFEYVILLE     39  60  38  55 /   0  10  60  10
CHANUTE         40  62  36  54 /   0  10  60  10
IOLA            40  62  36  53 /   0  10  60  10
PARSONS-KPPF    39  61  37  54 /   0  10  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 29, 4:13 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SUN MAR 29 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH FIRE DANGER IS POSSIBLE ACROSS SNOW-FREE AREAS ON MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY EVENING ACROSS MUCH OF
THE AREA...AND MAINLY ACROSS SOUTHEAST KANSAS INTO MONDAY NIGHT.
A FEW STRONG STORMS ARE POSSIBLE EAST OF THE TURNPIKE ON MONDAY
EVENING.

VERY HIGH FIRE DANGER IS POSSIBLE ACROSS SNOW-FREE AREAS ON
TUESDAY.

THERE IS A SLIGHT CHANCE OF SNOW MIXED WITH RAIN ACROSS
CENTRAL KANSAS ON WEDNESDAY NIGHT...AND AGAIN ACROSS CENTRAL
KANSAS ON SATURDAY NIGHT. NO SNOW ACCUMULATION IS EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY ACROSS THE
AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:55 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more18 hr
Mar 30, 3:20 PM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, Rice, Russell, Saline27 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.